Hail, Roanoke
- When
- May 31, 2:20 PM EST
- Where
- Roanoke County, 5 mi SW of Roanoke City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.220, -80.017
Thunderstorm winds downed 2 large trees in Bedford, and trees onto power lines in Hardy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon hours on the 31st produced hail up to nickel size and damaging winds.Thunderstorm winds downed 2 large trees in Bedford, and trees onto power lines in Hardy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 10:15 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1115 AM EDT SAT MAY 31 2003 INITIAL BAND OF SHOWERS AND THUNDER NOW EAST OF THE CWA WITH SCATTERED LIGHTER SHOWERS DEVELOPING IN THE MOUNTAINS. SAT PIX SHOWING LOTS OF CLOUDS BEING LEFT BEHIND WITH CIGS IN THE MOUNTAINS BELOW 2K FEET. AT 14Z THE COLD FRONT WAS LOCATED FROM ILN TO MURFEESBORO TN TO NORTHERN MISSISSIPPI. CONSIDERABLE NUISANCE CU ALREADY FORMING IN EASTERN KY WITH SOME MORNING INSOLATION. WITH CU BECOMING MORE WIDESPREAD THIS SHOULD LIMIT INSTABILITY IN THE MOUNTAINS OF WV/VA...WITH POTENTIAL FOR MAINLY GARDEN VARIETY SHOWERS AND THUNDERSTORMS PER COORD WITH SPC. EAST OF THE MOUNTAINS SOME SUN IS BREAKING THROUGH AFTER THE SHOWERS AND WINDS HAVE BACKED TO THE SOUTH. BIGGEST QUESTION HERE IS HOW UNSTABLE IT WILL BECOME BEFORE PREFRONTAL BAND OF STORMS PUSHES IN. 12Z SOUNDINGS/BUFR DATA INDICATING NARROW WINDOW FOR POTENTIAL SEVERE EAST OF THE BLUE RIDGE. IF INSOLATION IS LIMITED BY CLOUDS THEN WIND SHEAR MAY BE TOO STRONG FOR GIVEN INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS THIS AFTERNOON AFTERNOON...UNLESS CAPES CAN APPROACH OR EXCEED 2000J/KG. THINKING IS THE SLIGHT RISK CAN PROBABLY BE MOVED TO NEAR THE BLUE RIDGE WITH SOME MINOR ADUSTMENTS TO THE MODERATER RISK AREA. STRONG DIRECTIONAL/SPEED SHEAR COULD EASILY MEAN SPELL SUPER CELLS IF INSTABILITY DOES INDEED BECOME STRONGER. WILL TEMPER DOWN STRONG WORDING IN THE FORECAST FOR THE EAST WITH MENTION OF SEVERE AND JUST GO SHRA/TSRA LIKELY. WITH ADDITIONAL CLOUDS WILL SCALE BACK TEMPS JUST A BIT EVEN IN THE PEIDMONT. .RNK... NC...WIND ADVISORY FOR TONIGHT AND SUNDSAY MORNING FOR ZONES NCZ001>002...NCZ018. VA...WIND ADVISORY FOR TONIGHT AND SUNDAY MORNING FOR ZONES VAZ015>016. WV...NONE. NOGUEIRA
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY EAST OF A LINE FROM LYNCHBURG TO MARTINSVILLE IN ADDITION WINDS WILL INCREASE BEHIND A COLD FRONT TONIGHT. THERE IS A WIND ADVISORY IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING FROM CARROL COUNTY VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. .DAYS TWO THROUGH SEVEN... SUNDAY...EXPECT STRONG WINDS IN THE MORNING. RED FLAG CONDITIONS ARE POSSIBLE...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. SUNDAY NIGHT AND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED. MONDAY NIGHT...TEMPERATURES WILL BE UNSEASONABLY COLD. SCATTERED FROST IS POSSIBLE IN THE DEEPER MOUNTAIN VALLEYS. TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMS/SPN
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT SAT MAY 31 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY EAST OF A LINE FROM LYNCHBURG TO MARTINSVILLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE THROUGH THE AREA DURING THE AFTERNOON. THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE. THE MAIN THREAT FROM THE STORMS IS DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO IS POSSIBLE. STORM SPOTTER AND SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPN
The Roanoke radar (KFCX), 32 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355841, 5355842, 5355844, 5355845, 5355843.